Thunderstorm Wind, Cumberland
- When
- April 13, 5:45 AM EST
- Where
- Cumberland County, 4.97 mi NNE of Cumberland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.540, -78.200
Trees were downed.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 13, 2:53 AM EST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
353 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A warm front will lift north across the area early this
morning, immediately ahead of a broken band of thunderstorms
that will cross the area this morning. A cold front will follow
and cross the region late today. The front stalls along the
southeast coast Tuesday with a wave of low pressure riding
northeast along it Tuesday night and Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 330 AM EDT Monday...
Early this morning, pcpn will mainly remained confined to the
far N/NW portions of the FA through 09z, then increase coverage
from west to east thru 12z. By 12z, expected a warm front to be
quickly moving north through the area, bringing with it a warm,
humid and more unstable airmass. Any strong/severe tstms likely
to hold off until at least 6-8 AM per current radar trends.
Main event still on track between 12Z-18Z (8A-2P) today as a
band of strong/severe convection ahead of a strong cold front
plows west to east across the local area. SPC has kept much of
our FA in an enhanced risk (all the way to the Ches Bay) per
latest Day 1 Outlook, with a slight risk along the coast.
Strong dynamics, 70-80 kt low lvl jet and 50+ KT bulk shear
combines for what will be a rare morning severe threat. Given
time of day/low LCL's and large 0-1 KM holographs, can't rule
out a few tornadoes in any discrete supercells embedded in
broken/bowing line segments. Although large hail is not a major
threat, it can't be ruled out either. Since the system will be
moving east rather quickly, the threat for severe wx at any one
location will only be an hour or two.
Having said that, the second concern today with this dynamic
system will be the (non-convective) wind issue from late morning
through afternoon due to a tightening pressure gradient and
robust deepening of the sfc low over the Great Lakes. Model
guidance for wind gusts are rather impressive this aftn, and no
doubt the strong winds will be capable of knocking down limbs,
weaker trees, and powerlines. Have maintained the high wind
warning (gusts 55-60 mph) for the Eastern Shore with a wind
advisory across the rest of the local area (widespread gusts
45-50 mph). Despite all the wx today, it will be warm with some
afternoon sunshine. Models also show a secondary trof moving
across the area later this afternoon. NAM most robust with
respect to any additional late day (non-svr) convection
developing given a dry downsloping wind component. Will carry
low chc PoPs across the far east late. Highs in the upr 70s to
low 80s west of the Bay and mid to upr 70s Ern Shore.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
As of 330 AM EDT Monday...
Models show the front stalling ivof the Gulf Stream late tonight
and Tues. Front will be far enough offshore for dry wx tonight
with a partly cloudy sky and less/diminishing wind as weak high
pressure builds in from the north. Lows mid 40s NW to mid 50s
SW. Clouds overspread the area Tues ahead of another system
approaching the region from the west. Any pcpn with this system
will not be until late and confined to the Nwrn most zones
prior to 00z Wed. Highs in the 60s except mid-upr 50s near the
water.
Low pressure develops on the stalled front to the south Tues
night and Wed with high pressure to the north. Stage is set for
a CAA in-situ wedge event with a cool stratiform rain overspreading
the area Tues night and continuing Wed. PoPs ramp up to
likely/categorical after midnight and continue right thru 18Z
Wed when pcpn tapers off and then ends west-east late. Cool and
rather nasty with lows Tue night from the upr 30s NW to mid 40s
SE. Highs Wednesday only in the 40s to low 50s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 330 PM EDT Sunday...
Period begins quiet with high pressure building in over the area for
Thursday and Friday. A low moving quickly from the OH valley to the
northeast will drag a cold front across the area late Friday into
early Saturday morning, with chances for showers along and ahead of
the front. High pressure and drier conditions return for Saturday
and Sunday. Temperatures during this period will be near or just
below normal, with high temps in the 60s and low temps in the 30s/40s.
&&
.AVIATION /08Z MONDAY THROUGH FRIDAY/...
As of 140 AM EDT Monday...
There will be a break in showers across the SE terminals between
06z-09z as the steadiest rain will fall to the west of the
local terminals. Conditions then deteriorate quickly from 09z-
12z, with a line of strong, pre-frontal convection tracking
eastward across the area from 11-18z. The best chc of tstms is
from 12-15z at RIC/14-18z near the coast. Even outside of any
tstms, S-SW winds will gust to 35-50 kt (highest at SBY) today
before diminishing by this evening. Flight restrictions will
likely continue through at least the first part of the day
before CIGs rise to VFR during the aftn. The actual cold front
crosses the area from NW to SE during the late aftn-late
evening. Showers/tstms could redevelop near SBY during the mid-
late aftn before moving offshore by evening (PoPs of 30-40%),
while it most likely remains dry at the VA/NC terminals (except
for perhaps a shower or two across SE VA/NE NC).
Outlook...Dry/VFR conditions return Mon night-Tue. The next chc
for degraded flight conditions is late Tue night-Wed as low
pressure develops off the Carolina coast (bringing a good chc
of rain to the entire area).
&&
.MARINE...
As of 350 AM EDT Monday...
Latest obs and buoy reports reveal SSE winds 20-30 kt across the
waters this morning, with gusts up to 40 kt already being noted
offshore and at elevated terminals in the lower Bay. Overall, no
changes to headlines with this package, and no significant
change to forecast rationale. Gale Warnings are now in effect
for all waters except the northern coastal waters (ANZ650 and
ANZ652) where Storm Warnings are in place. Deepening sfc low
pressure over the eastern Great Lakes will continue to lift
northeast today, with a warm front lifting across the waters in
the next few hours. The attendant sfc cold front will then push
across the waters later this aftn into this evening. Expect
southerly winds by late morning into the afternoon to be 20-30
kts with gusts around 40 kts in the Gale Warning areas and 30-40
kts with gusts around 50 kts in the northern coastal waters
where the Storm Warnings are in place. Waves in the Bay will
build to 5-7 ft. Seas will build to 10-15 ft over the northern
coastal waters and 7- 11 ft over the southern coastal waters.
Winds will gradually diminish this evening as high pressure
builds in from the west. However, do expect a secondary
surge on cool air advection this evening as high pressure builds
in from the west. After Gale Warnings come down on the Bay and
Rivers, a portion of the waters may need a marginal SCA
overnight. Otherwise, Gales are likely to be followed by SCA
over the coastal waters...as despite the diminishing winds,
seas will be slow to subside, likely not falling below SCA
criteria until late Tuesday or Tuesday evening.
E-NE winds expected tomorrow thru Wednesday, as the front
becomes stalled just to the south and lingers along the Carolina
coast. A weak area of low pressure is then expected to develop
along the front and nudge it farther offshore by later Wed.
Quieter weather then develops for the late week period, as high
pressure builds in from the west.
&&
.TIDES/COASTAL FLOODING...
As of 330 AM EDT Sunday...
A prolonged period of southerly winds will push tidal anomalies up
in the upper Bay, and may result in at least minor flooding
during the evening high tide cycles on the Bay side of the
lower eastern shore at Bishops Head and Cambridge.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning until 7 PM EDT this evening for MDZ021>025.
High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for MDZ025.
NC...Wind Advisory until 5 PM EDT this afternoon for NCZ012>017-
030>032-102.
High Surf Advisory from 8 AM this morning to 5 PM EDT this
afternoon for NCZ102.
VA...Wind Advisory until 5 PM EDT this afternoon for VAZ048-060>062-
064>069-075>090-092-093-095>098-509>525.
High Wind Warning until 7 PM EDT this evening for VAZ099-100.
High Surf Advisory from 8 AM this morning to 5 PM EDT this
afternoon for VAZ098.
High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for VAZ099-100.
MARINE...Gale Warning until 7 PM EDT this evening for ANZ630>638-654-
656-658.
Storm Warning until 7 PM EDT this evening for ANZ650-652.
&&
SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM/MPR
LONG TERM...CMF
AVIATION...ERI/JDM
MARINE...MAM/CMF
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 540 AM EDT Mon Apr 13 2020 NCZ015>017-031-032-VAZ048-062-064-075>078-084>086-095-097-509>512- 517>522-140945- Pasquotank-Camden-Western Currituck-Chowan-Perquimans-Fluvanna- Goochland-Caroline-Westmoreland-Richmond-Northumberland-Lancaster- Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex- 540 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Strong to severe storms and locally heavy rainfall will be possible with a strong cold front later this morning. Strong southwest winds are likely behind the storms this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ012>014-030-VAZ060-061-065>069-079>083-087>090-092-093-096- 513>516-523>525-140945- Northampton-Hertford-Gates-Bertie-Prince Edward-Cumberland- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Greensville-Sussex-Surry- James City-Southampton-Isle of Wight-Suffolk-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- York-Newport News-Hampton/Poquoson- 540 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...TORNADO WATCH 118 IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Wind Advisory. Additionally, gusty southwest winds are likely behind the storms this afternoon, with gusts up to 45 mph expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ102-VAZ098-140945- Eastern Currituck-Virginia Beach- 540 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... ...HIGH SURF ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. High Surf Advisory. Strong to severe storms and locally heavy rainfall will be possible with a strong cold front later this morning. Strong southwest winds are likely behind the storms this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MDZ025-VAZ099-100-140945- Maryland Beaches-Accomack-Northampton- 540 AM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. High Surf Advisory. Strong to severe storms and locally heavy rainfall will be possible with a strong cold front later this morning. Strong southwest winds are likely behind the storms this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MDZ021>024-140945- Dorchester-Wicomico-Somerset-Inland Worcester- 540 AM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Strong to severe storms and locally heavy rainfall will be possible with a strong cold front later this morning. Strong southwest winds are likely behind the storms this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
Special Weather Statement
National Weather Service Wakefield VA
300 AM EDT Mon Apr 13 2020
VAZ048-509-510-130745-
Fluvanna-Western Louisa-Eastern Louisa-
300 AM EDT Mon Apr 13 2020
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
LOUISA AND FLUVANNA COUNTIES...
At 259 AM EDT, thunderstorms with heavy rain were located along a
line extending from 10 miles west of Lake Monticello to near Wingina
to near Tower Hill. Movement was northeast at 65 mph.
Wind gusts in excess of 40 mph are possible and rainfall amounts of
up to 1 inch are possible with these storms.
Locations impacted include...
Louisa, Palmyra, Fork Union, Lake Monticello, Columbia, Ferncliff,
Boswells Tavern, Kents Store, Troy, Gordonsville, Scottsville, Louisa
Airport, Green Springs, Shores, Central Plains, Bremo Bluff,
Cohasset, Waldrop, Trevilians and Hardware.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3806 7826 3813 7821 3813 7818 3815 7809
3813 7805 3814 7801 3812 7798 3812 7792
3811 7787 3790 7804 3790 7807 3775 7816
3773 7821 3769 7824 3769 7826 3773 7837
3774 7842 3776 7847 3780 7849
TIME...MOT...LOC 0659Z 228DEG 56KT 3788 7852 3763 7864 3744 7876
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
337 AM EDT Mon Apr 13 2020
VAZ064-075-076-519-521-130815-
Western King and Queen-Richmond-Westmoreland-Western Essex-Caroline-
337 AM EDT Mon Apr 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN KING AND
QUEEN...NORTHWESTERN RICHMOND...EAST CENTRAL CAROLINE...NORTHWESTERN
WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...
At 336 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Champlain to near Newtown. Movement
was northeast at 75 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
these storms.
Locations impacted include...
Colonial Beach, Montross, Champlain, Newtown, Newland, Loretto,
Leedstown, Beazley, Currioman Landing, Hustle, Potomac Beach, Elevon,
Supply, Stratford Hall, Lerty, Owenton, Oak Grove, Singerly, Peeds
and Central Point.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3826 7696 3821 7695 3820 7691 3817 7687
3816 7671 3786 7701 3786 7714 3787 7715
3788 7715 3788 7716 3796 7720 3815 7711
3816 7709 3814 7708 3815 7707 3817 7706
3818 7705 3826 7704 3828 7698
TIME...MOT...LOC 0736Z 216DEG 65KT 3804 7701 3793 7709
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
344 AM EDT Mon Apr 13 2020
VAZ048-061-062-509>511-130830-
Goochland-Western Hanover-Fluvanna-Western Louisa-Cumberland-Eastern
Louisa-
344 AM EDT Mon Apr 13 2020
...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT LOUISA...
NORTHEASTERN CUMBERLAND...NORTHWESTERN GOOCHLAND...NORTHWESTERN
HANOVER AND SOUTHEASTERN FLUVANNA COUNTIES...
At 344 AM EDT, showers with heavy rain were located along a line
extending from 12 miles southeast of Culpeper to near Ferncliff to
near New Canton. Movement was northeast at 60 mph.
Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these showers.
Locations impacted include...
Louisa, Mineral, Hadensville, Fork Union, Columbia, Gum Spring, Fife,
Ferncliff, Bumpass, Kents Store, Duncan, Orchid, Louisa Airport,
Bremo Bluff, Tabscott, Trevilians, Othma, Wares Crossroads, Dixie and
Pendleton.
Strong wind gusts are possible with these showers. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these showers.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3789 7816 3814 7803 3814 7801 3812 7798
3812 7792 3810 7786 3810 7784 3807 7778
3806 7778 3805 7775 3802 7775 3803 7773
3801 7772 3799 7764 3797 7763 3778 7778
3767 7824 3769 7824 3771 7832
TIME...MOT...LOC 0744Z 234DEG 54KT 3833 7785 3791 7803 3766 7828
ButnerSpecial Weather Statement
National Weather Service Wakefield VA
523 AM EDT Mon Apr 13 2020
MDZ021>025-131000-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
523 AM EDT Mon Apr 13 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SOMERSET...WICOMICO...NORTHERN WORCESTER AND NORTHEASTERN DORCHESTER
COUNTIES...
At 522 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Smithville to University Of Maryland
Eastern Shore. Movement was northeast at 60 mph.
Wind gusts in excess of 40 mph are possible with these storms.
Locations impacted include...
Salisbury, Fruitland, Princess Anne, Hurlock, University Of Maryland
Eastern Shore, Salisbury University, Berlin, Delmar, Hebron,
Sharptown, Vienna, Cape Isle Of Wight, Ocean Pines, Parsonsburg,
Newark, Pittsville, Willards, Mardela Springs, Galestown and
Brookview.
People at Peninsula Regional Medical Center, and Perdue Stadium
should seek safe shelter immediately!
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3837 7505 3814 7569 3825 7583 3826 7581
3826 7585 3855 7590 3869 7591 3870 7590
3870 7580 3868 7580 3869 7576 3864 7571
3846 7569 3845 7525 3845 7507 3846 7505
TIME...MOT...LOC 0922Z 238DEG 53KT 3876 7574 3822 7568
ButnerThe Norfolk radar (KAKQ), 122 km away, was scanning. The volume nearest the first event began at 10:43 UTC.
13 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Tree was downed and blocking Back Hampden Sydney Road.
Trees were downed on Courthouse Road just west of Louisa.
Tree was downed and blocking Holly Farms Road.
Trees were downed along Amelia Springs Road.
Trees were downed along Genito Road.
Trees were downed on Elk Creek Road.
Trees were downed in northwest Hanover county near Beaverdam.
Tree was downed and blocking Red Lawn Road.
Trees and power lines were downed in the Bottoms Bridge area.
Tree was downed and blocking the highway.
Trees were downed in several locations across Prince George.
Tree was downed and blocking Brandon Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885367, 885368, 885369, 885370, 885372, 885373, 885374, 885376, 885377, 885379, 885381, 885384, 885386.